The introduction of potent combination antiretroviral therapy (cART) has had a remarkable impact on the natural history of HIV infection, leading to a dramatic decline in the mortality rate and a considerable increase in the life expectancy of HIV-positive people. However, cART use is frequently associated with several metabolic complications, mostly represented by lipid metabolism alterations, which are reported very frequently among persons treated with antiretroviral agents. In particular, hyperlipidaemia occurs in up to 70%-80% of HIV-positive subjects receiving cART and is mainly associated with specific antiretroviral drugs belonging to three classes of antiretroviral agents: NRTIs, NNRTIs and PIs. The potential long-term consequences of cART-associated dyslipidaemia are not completely understood, but an increased risk of premature coronary heart disease has been reported in HIV-infected patients on cART, so prompt correction of lipid metabolism abnormalities is mandatory in this population. Dietary changes, regular aerobic exercise and switching to a different antiretroviral regimen associated with a more favourable metabolic profile are the first steps in clinical management, but lipid-lowering therapy with fibrates or statins is often required. In this case, the choice of hypolipidaemic drugs should take into account the potential pharmacokinetic interactions with many antiretroviral agents.

Clinical management of dyslipidaemia associated with combination antiretroviral therapy in HIV-infected patients

CALZA, LEONARDO;COLANGELI, VINCENZO;MANFREDI, ROBERTO;BON, ISABELLA;RE, MARIA CARLA;VIALE, PIERLUIGI
2016

Abstract

The introduction of potent combination antiretroviral therapy (cART) has had a remarkable impact on the natural history of HIV infection, leading to a dramatic decline in the mortality rate and a considerable increase in the life expectancy of HIV-positive people. However, cART use is frequently associated with several metabolic complications, mostly represented by lipid metabolism alterations, which are reported very frequently among persons treated with antiretroviral agents. In particular, hyperlipidaemia occurs in up to 70%-80% of HIV-positive subjects receiving cART and is mainly associated with specific antiretroviral drugs belonging to three classes of antiretroviral agents: NRTIs, NNRTIs and PIs. The potential long-term consequences of cART-associated dyslipidaemia are not completely understood, but an increased risk of premature coronary heart disease has been reported in HIV-infected patients on cART, so prompt correction of lipid metabolism abnormalities is mandatory in this population. Dietary changes, regular aerobic exercise and switching to a different antiretroviral regimen associated with a more favourable metabolic profile are the first steps in clinical management, but lipid-lowering therapy with fibrates or statins is often required. In this case, the choice of hypolipidaemic drugs should take into account the potential pharmacokinetic interactions with many antiretroviral agents.
Calza, Leonardo; Colangeli, Vincenzo; Manfredi, Roberto; Bon, Isabella; Re, Maria Carla; Viale, Pierluigi
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/551715
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 12
  • Scopus 24
  • ???jsp.display-item.citation.isi??? 25
social impact